South Carolina, 2013Hail and Damaging Winds in South Carolina, August 20 to 22, 2013
August 20 to 22, 2013 · NWS CAE · 6 events in 3 counties and zones
Isolated severe storms over the Midlands and portions of the CSRA produced some hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms over the Midlands and portions of the CSRA produced some hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 20, 1:54 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 20, 1:54 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT TUE AUG 20 2013
.SYNOPSIS...
HIGH PRESSURE OFF THE COAST WILL CIRCULATE MOIST AIR INTO THE
FORECAST AREA THROUGH THE MIDDLE OF THE WEEK. A WEAK SURFACE
TROUGH WILL REMAIN NEAR THE AREA. THE PATTERN WILL SUPPORT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE REGION REMAINS SANDWICHED BETWEEN THE UPPER LEVEL HIGH OVER THE
WESTERN ATLANTIC AND THE WEAK UPPER LOW ACROSS THE MISSISSIPPI
VALLEY REGION. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO BRING
TROPICAL MOISTURE ACROSS THE REGION...WITH PW VALUES OVER 2 INCHES.
SO...MAIN THREAT WITH THE SHOWERS OR STORMS WILL BE LOCALLY HEAVY
RAIN.FLOODING. LOW CLOUDS IN THE PROCESS OF DISSIPATING. DIURNAL
HEATING AND A WEAK SHORT WAVE CONTRIBUTING TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING. ONE BAND OF ACTIVITY OVER THE CENTRAL FA
NEAR EDGE OF DISSIPATING WEDGE/LOW CLOUDS...AND ANOTHER BAND
ASSOCIATED WITH SEA BREEZE NEAR OUR S/E FA. ACTIVITY DRIFTING NORTH.
WILL EXPECT POPS RANGING FROM GOOD CHANCE TO CATEGORICAL THROUGH
EARLY EVENING...WITH ACTIVITY DISSIPATING LATE THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
THE WEAK UPPER TROUGH WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY
ON WEDNESDAY. MODEL SOUNDINGS SHOW UPPER LEVELS DRYING OUT A
BIT...ALTHOUGH HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE
TO PROMOTE A MOIST EASTERLY FLOW AT THE SURFACE. PWAT VALUES WILL BE
SLIGHTLY LOWER ON WEDNESDAY WITH THE HIGHEST VALUES IN THE WESTERN
MIDLANDS AT 1.9 INCHES AND AROUND 1.6 INCHES IN THE EASTERN
MIDLANDS. NAM SHOWS BEST SHORTWAVE ENERGY IN THE UPSTATE.
CONVECTION MAY ALSO DEVELOP ALONG THE SEA BREEZE AS IT MOVES
INLAND. INSTABILITY APPEARS LOW TO MODERATE AT THIS TIME WITH
MODEL CAPE VALUES AROUND 1000 TO 1500 J/KG DURING THE
AFTERNOON/EVENING. CLOUD COVER WILL KEEP MAX TEMPERATURES SLIGHTLY
BELOW NORMAL IN THE MID TO UPPER 80S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE UPPER LEVEL TROUGH WILL MOVE EASTWARD OVER THE AREA ON
THURSDAY AND TOWARD THE COAST ON FRIDAY AS AN UPPER RIDGE BUILDS
OVER THE CENTRAL CONUS. PWAT VALUES ON THURSDAY AND FRIDAY WILL
GENERALLY BE AROUND 1.8 TO 1.9 INCHES ACROSS THE FA. A COLD
FRONT WILL DROP DOWN OVER THE AREA ON SATURDAY. DRY SURFACE HIGH
PRESSURE WILL BUILD IN ACROSS THE AREA FROM THE NORTHWEST FOR THE
REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK. THIS WILL RESULT IN
LOWER PRECIPITATION CHANCES AND TEMPERATURES IN THE MID TO UPPER
80S.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
LOW CLOUDINESS WILL CONTINUE TO GRADUALLY ERODE...WITH CIGS
BECOMING VFR OUTSIDE OF CONVECTIVE ACTIVITY. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING HOURS. FOR
NOW...VCSH/VCTS WILL GENERALLY SUFFICE...BUT WILL CLOSELY MONITOR
RADAR AND CONCENTRATE ON THE NEAR TERM FOR INCLUSION OF PRECIP AND
TS IN THE TAFS. LOWER CIGS/VSBYS COULD REDEVELOP AGAIN LATE TONIGHT
INTO WED MORNING. INCLUDED IFR GROUP. SIMILAR CONDITIONS EXPECTED
WEDNESDAY...WITH CIGS SLOWLY RISING TO VFR BY MIDDAY. SCATTERED
CONVECTION...MAINLY AFTER 18Z.
EXTENDED AVIATION OUTLOOK...LATE NIGHT/EARLY MORNING FOG/STRATUS.
CHANCE OF AFTERNOON/EVENING THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 20, 2:56 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
356 AM EDT TUE AUG 20 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
356 AM EDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT
ACROSS THE AREA. BRIEF HEAVY RAINFALL MAY OCCUR WITH THE
ACTIVITY...POSSIBLY PRODUCING LOCALIZED FLOODING ALONG SMALL
STREAMS AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PERIODS OF HEAVY RAIN MAY LEAD TO FLOODING ALONG SMALL STREAMS AND
IN POOR-DRAINAGE AREAS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 1:20 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT TUE AUG 20 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
SUMTER-
220 PM EDT TUE AUG 20 2013
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT PORTIONS OF
THE CSRA... MIDLANDS...AND PEE DEE REGIONS OF SOUTH CAROLINA AND
GEORGIA THROUGH THE EVENING HOURS...
WITH HIGH MOISTURE VALUES IN PLACE OVER OUR AREA TODAY WE CAN EXPECT
SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINS. RAINFALL RATES OF
2 TO 4 INCHES PER HOUR ARE POSSIBLE WHICH WILL PRODUCE FLOODING OF
ROADS...LOW LYING AREAS...AND STREAMS. DO NOT DRIVE THROUGH FLOODED
AREAS AS WATER MAY CONTINUE TO RISE OR WASH AWAY PART OF THE ROADS
FROM UNDERNEATH.
EMERGENCY MANAGERS...LAW ENFORCEMENT...DOT AND RECREATION AGENCIES
SHOULD STAY ABREAST OF THE LATEST STORM ACTIVITY.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAIN...
FLOODING...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3454 7983 3436 8028 3387 7988 3330 8025
3333 8051 3302 8108 3315 8155 3291 8176
3282 8230 3323 8224 3335 8255 3366 8250
3398 8265 3408 8247 3396 8202 3453 8165
3455 8088 3507 8091 3482 8079 3481 7993
TIME...MOT...LOC 1811Z 283DEG 8KT 3399 8081 3357 8132
SJNSpecial weather statement, Aug 20, 1:21 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT TUE AUG 20 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201945-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-
MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-
SUMTER-
221 PM EDT TUE AUG 20 2013
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT PORTIONS OF
THE CSRA... MIDLANDS...AND PEE DEE REGIONS OF SOUTH CAROLINA AND
GEORGIA THROUGH THE EVENING HOURS...
WITH HIGH MOISTURE VALUES IN PLACE OVER OUR AREA TODAY WE CAN EXPECT
SLOW MOVING THUNDERSTORMS TO PRODUCE HEAVY RAINS. RAINFALL RATES OF
2 TO 4 INCHES PER HOUR ARE POSSIBLE WHICH WILL PRODUCE FLOODING OF
ROADS...LOW LYING AREAS...AND STREAMS. DO NOT DRIVE THROUGH FLOODED
AREAS AS WATER MAY CONTINUE TO RISE OR WASH AWAY PART OF THE ROADS
FROM UNDERNEATH.
EMERGENCY MANAGERS...LAW ENFORCEMENT...DOT AND RECREATION AGENCIES
SHOULD STAY ABREAST OF THE LATEST STORM ACTIVITY.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAIN...
FLOODING...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3454 7983 3436 8028 3387 7988 3330 8025
3333 8051 3302 8108 3315 8155 3291 8176
3282 8230 3323 8224 3335 8255 3366 8250
3398 8265 3408 8247 3396 8202 3453 8165
3455 8088 3507 8091 3482 8079 3481 7993
TIME...MOT...LOC 1811Z 283DEG 8KT 3399 8081 3357 8132
SJNThunderstorm Wind, Orangeburg
- When
- August 20, 3:15 PM EST to 3:19 PM EST
- Where
- Orangeburg County, 3.5 mi N of Wells
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.420, -80.490
County Sheriff reported a couple of trees down along Vance Road near I-95.
Hail, Barnwell
- When
- August 22, 5:40 PM EST to 5:44 PM EST
- Where
- Barnwell County, 4.5 mi NW of Healing Spgs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.450, -81.320
Public reported dime to nickel size hail along SC Hwy 37 near Elko.
Thunderstorm Wind, Barnwell
- When
- August 22, 5:40 PM EST to 5:44 PM EST
- Where
- Barnwell County, 2.82 mi NNE of Williston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 33.440, -81.410
Utility Company reported some outages due to large limbs on lines near the town of Williston.
Thunderstorm Wind, Sumter
- When
- August 22, 5:57 PM EST to 6:00 PM EST
- Where
- Sumter County, 2.69 mi NW of Cane Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.930, -80.480
Highway Patrol reoprted trees down along Eagle Road in the Cane Savannah Community.
Thunderstorm Wind, Orangeburg
- When
- August 22, 6:06 PM EST to 6:10 PM EST
- Where
- Orangeburg County, 3.72 mi WSW of Neeses
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.510, -81.190
Sheriff Dispatch reported a few trees down along Neeses Highway between Neeses and Springfield.
Hail, Orangeburg
- When
- August 22, 6:30 PM EST to 6:34 PM EST
- Where
- Orangeburg County, 0.69 mi S of Wolfton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.570, -80.980
The Public reported dime to penny size hail on Nash Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Lightning Strikes in North Carolina, August 20, 20131 injured · $6,000 · 2 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463386, 463384, 463387, 463388, 463389, 463385.